Maine, 2015

Flash Flood in Maine, August 26, 2015

August 26, 2015 · NWS CAR · 1 event in 1 county or zone

Abundant moisture was drawn north across the region in advance of a slow moving cold front. developed in advance of the front during the early morning hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Abundant moisture was drawn north across the region in advance of a slow moving cold front. An area of heavy rain...with embedded thunderstorms...developed in advance of the front during the early morning hours of the 26th. Areas of heavy rain and thunderstorms trained across coastal Washington county through the early morning hours of the 26th producing 3.00 to 5.00 inches of rain. Flash flooding developed across the Machias...Marshfield and Whitneyville areas and persisted through late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 26, 2:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 26, 2:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
346 AM EDT WED AUG 26 2015

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CROSS THE AREA TODAY AND MOVE EAST
OF THE REGION TONIGHT. AN UPPER LEVEL TROUGH WILL MOVE OVER THE
AREA THURSDAY. A SURFACE HIGH WILL BUILD SOUTH OF THE REGION
FRIDAY. A WEAK COLD FRONT WILL MOVE INTO NORTHERN MAINE OVER THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL SLOWLY APPROACH THE REGION FROM THE WEST TODAY.
EXPECT SHOWERS AND ISOLATED TSTMS ACROSS THE REGION IN ADVANCE OF
THE APPROACHING FRONT TODAY. DEEP LAYERED SOUTHERLY FLOW AND
ABUNDANT LOW LEVEL MOISTURE IN ADVANCE OF THE FRONT WILL RESULT IN
LOCALLY HEAVY RAINFALL AT TIMES, ESPECIALLY IN ANY ISOLATED TSTMS.
PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES WILL ALSO
SUPPORT LOCALLY HEAVY RAINFALL AMOUNTS. HIGHS TODAY WILL RANGE
FROM THE LOW TO MID 70S.

THE COLD FRONT WILL GRADUALLY CROSS THE REGION OVERNIGHT. EXPECT
SHOWERS AND ISOLATED TSTMS TO GRADUALLY DIMINISH FROM WEST TO EAST
OVERNIGHT WITH THE PASSAGE OF THE FRONT. LOW TEMPERATURES
OVERNIGHT WILL RANGE FROM THE MID 50S NORTH TO AROUND 60 DOWN
EAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AN UPPER TROUGH WILL MOVE EAST ACROSS THE AREA THURSDAY. SCATTERED
SHOWERS WILL ACCOMPANY THE TROUGH PASSAGE ACROSS THE NORTHERN ZONES
WITH NOTHING MORE THAN AN ISOLATED SHOWER OR A FEW SPRINKLES DOWN
EAST. AS THE AIR MASS COOLS ALOFT THERE MAYBE JUST ENOUGH
INSTABILITY FOR AN ISOLATED THUNDERSTORM MID-LATE AFTERNOON IN
THE NORTH.

AS THE UPPER TROUGH MOVES EAST OF THE AREA THU NIGHT AND A SFC HIGH
BUILDS TO THE SOUTHWEST OF THE AREA THE SKY WILL BECOME CLEAR TO
PARTLY CLOUDY.  IT WILL BE COOLER AND LESS HUMID WITH TEMPS LIKELY
TO DROP INTO THE 40S IN THE NW VALLEYS WITH LOW TO MID 50S FOR THE
REMAINDER OF THE AREA.

HIGH PRESSURE SLIDES SOUTH OF THE REGION FRI AS A WEAK COLD FRONT
APPROACHES FROM THE NORTHWEST. EXPECT A SUNNY DAY DOWN EAST WITH
SUNSHINE TO MIX WITH SOME AFTERNOON CLOUDS IN THE NORTH. HUMIDITY
LEVELS WILL BE ON THE LOW SIDE WITH TEMPS JUST A FEW DEGREES ABOVE
NORMAL FOR LATE AUGUST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THERE REMAINS UNCERTAINTY THIS WEEKEND. A FRONTAL BOUNDARY IS
EXPECTED TO DROP INTO NORTHERN MAINE AND BECOME QUASI-STATIONARY.
THE ECMWF CONTINUES TO KEEP THE AREA MAINLY DRY WITH JUST THE
CHANCE OF A SHOWER OR TWO ACROSS MAINLY NORTHERN MAINE. THE GFS
PULLS MORE SUB-TROPICAL MOISTURE NORTH WITH A SFC WAVE IN THE
MIDWEST, AND HAS A MUCH WETTER SOLUTION FOR SUNDAY. IT LOOKS LIKE
AN UPPER RIDGE WITH HIGH HEIGHTS BECOME DOMINATE AGAIN EARLY NEXT
WEEK WITH MAINLY DRY WEATHER AND ABOVE NORMAL TEMPS AS WE CLOSE
OUT AUGUST AND START SEPTEMBER.

THE LONG RANGE OUTLOOKS FOR WEEK TWO FROM THE CPC...CFSV2...AND
HEMISPHERIC MODELS WOULD POINT TOWARD ABOVE NORMAL TEMPERATURE FOR
THE FIRST WEEK OF SEPTEMBER.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: WIDESPREAD IFR/LIFR THIS MORNING AT ALL TERMINALS IN
LOW CEILINGS AND FOG. CONDITIONS WILL IMPROVE TO MVFR AT ALL
TERMINALS THIS AFTERNOON ALONG WITH SCT SHOWERS AND ISOLD TSTMS.

EXPECT MVFR CONDITIONS IN EARLY EVENING SCT SHOWERS AND ISOLD
TSTMS OTHERWISE EXPECT CONDITIONS TO IMPROVE TO VFR LATE TONIGHT
WITH THE PASSAGE OF A COLD FRONT.

SHORT TERM: VFR THU AT THE DOWN EAST TERMINALS WITH SOME POCKETS
OF MVFR AT THE NORTHERN TERMINALS IN SCT -SHRA. VFR EXPECTED THU
NIGHT THROUGH FRI NIGHT. MOSTLY VFR EXPECTED OVER THE
WEEKEND...BUT MVFR IS POSSIBLE...ESPECIALLY SUN IF SHOWERS END UP
BEING MORE WIDESPREAD.

&&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH TONIGHT. VISIBILITY WILL BE REDUCED TO 1 NM OR
LESS AT TIMES INTO THIS EVENING IN AREAS OF FOG. SCT SHOWERS AND
ISOLD TSTMS ARE ALSO POSSIBLE TODAY AND INTO THIS EVENING.

SHORT TERM: THE WIND AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THU THROUGH THE WEEKEND. AS THE AIR MASS TURNS
MORE HUMID AGAIN OVER THE WEEKEND AREAS OF FOG ARE POSSIBLE OVER
THE WATERS.

&&

.CLIMATE...TEMPERATURES SO FAR THIS AUGUST ARE RUNNING 4.6 DEGREES
ABOVE AVERAGE AT CARIBOU AND 2.9 DEGREES ABOVE NORMAL AT BANGOR.
THIS WILL BE ONLY THE 2ND MONTH THIS YEAR WITH ABOVE NORMAL
TEMPERATURES ACROSS NORTHERN AND EASTERN MAINE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...CB
LONG TERM...CB
AVIATION...DUDA/CB
MARINE...DUDA/CB
CLIMATE...CB
Hazardous weather outlook, Aug 26, 2:52 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
352 AM EDT WED AUG 26 2015

MEZ001>006-010-011-015>017-029>032-270800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
352 AM EDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-270800-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
352 AM EDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 25, 11:26 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1226 AM EDT WED AUG 26 2015

MEZ010-031-260530-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
1226 AM EDT WED AUG 26 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PISCATAQUIS
COUNTY...

AT 1223 AM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF KINGSBURY
PLANTATION...OR 18 MILES WEST OF GUILFORD...MOVING NORTHEAST AT 40
MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER-FOXCROFT...GREENVILLE...GUILFORD...MONSON...BLANCHARD...
ELLIOTTSVILLE...KINGSBURY PLANTATION...SANGERVILLE...PARKMAN...
ABBOT...WELLINGTON...SHIRLEY...WILLIMANTIC...BOWERBANK...KINGSBURY
AND BALD MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4545 6947 4522 6922 4505 6959 4509 6964
      4528 6971 4529 6971
TIME...MOT...LOC 0423Z 232DEG 33KT 4513 6976

DUDA

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 26, 5:00 AM EST to 10:00 AM EST
Where
Washington County, 1.83 mi NE of Machias to 2.38 mi WNW of Larrabee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.740, -67.425

An area of heavy rain...with embedded thunderstorms...trained across coastal Washington county through the early morning hours of the 26th. Rainfall totals of 3.00 to 5.00 inches occurred during the early morning hours. These rains led to flash flooding in the Machias...Marshfield and Whitneyville areas during the morning of the 26th. Street flooding was reported in Machias with water depths of 2 to 3 feet on roads and road closures. Numerous vehicles were stalled due to the flooding. Some structures were also flooded or surrounded by flood waters. In Marshfield...a portion of Route 192 was washed out due to flash flooding. In Whitneyville...numerous small shoulder washouts were reported along South Main Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598794.